Alert archive / New York / River Flood Warnings in 2012

River Flood Warning 1, NWS New York, NY

October 2, 2012Rockland County, New York

NWS New York, NY issued this river flood warning at Oct 2, 2012, 9:35 PM EDT for Rockland County, New York. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2012, 9:35 PM EDT (01:35 UTC)
Expired
Oct 3, 2012, 12:21 AM EDT
In force
3 hr
Issued by
NWS New York, NY
Flood severity
Minor

County Rockland County, NY

The radar

The Brookhaven radar (KOKX), 102 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mahwah River at Suffern (SUFN6). The gauge peaked at 4.25 ft at Oct 2, 2012, 10:00 PM EDT.

actionminormoderate246810/0310/04
Action stage
4.5 ft
Minor stage
5 ft
Moderate stage
7 ft
Major stage
10.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 01387450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WGUS41 KOKX 030135
FLWOKX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
935 PM EDT TUE OCT 2 2012

...THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A FLOOD WARNING FOR THE 
MAHWAH RIVER AT SUFFERN...


RECENT HEAVY RAINFALL HAS CAUSED THE MAHWAH RIVER AT SUFFERN TO REACH MINOR FLOOD LEVELS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS THROUGH FLOODED AREAS.


STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA ALL HAZARDS WEATHER RADIO.


&&

NYC087-031335-
/O.NEW.KOKX.FL.W.0001.121003T0135Z-000000T0000Z/
/SUFN6.1.ER.121003T0057Z.121003T0130Z.000000T0000Z.NO/
935 PM EDT TUE OCT 2 2012

THE NATIONAL WEATHER SERVICE IN UPTON, NY HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MAHWAH RIVER AT SUFFERN
* FROM THIS EVENING UNTIL FURTHER NOTICE
* AT 09PM TUESDAY THE STAGE WAS...4.2 FEET
* FLOOD STAGE IS 4.0 FEET 


$$
1 follow-up statement
773 
WGUS81 KOKX 030421
FLSOKX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1221 AM EDT WED OCT 3 2012

...THE FLOOD WARNING FOR THE MAHWAH RIVER AT SUFFERN IS CANCELLED...


THE WATER LEVEL HAS FALLEN BELOW FLOOD STAGE. THEREFORE THE FLOOD
WARNING HAS BEEN CANCELLED.


STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA ALL HAZARDS WEATHER
RADIO.


NYC087-030451-
/O.CAN.KOKX.FL.W.0001.000000T0000Z-121003T0421Z/
/SUFN6.1.ER.121003T0057Z.121003T0200Z.121003T0313Z.NO/
1221 AM EDT WED OCT 3 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE MAHWAH RIVER AT SUFFERN
* AT 11PM TUESDAY THE STAGE WAS 3.9 FEET
* FLOOD STAGE IS 4.0 FEET


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this river flood warning went out at Oct 2, 8:50 PM EDT, 45 minutes earlier.

Area forecast discussion, Oct 2, 8:50 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
850 PM EDT TUE OCT 2 2012

.SYNOPSIS...
A WARM FRONT WILL REMAIN JUST SOUTH OF THE AREA THROUGH WEDNESDAY
BEFORE DISSIPATING AND GIVING WAY TO A COLD FRONTAL PASSAGE ON
THURSDAY. HIGH PRESSURE THEN BUILDS TO OUR SOUTH THROUGH FRIDAY
NIGHT. A STRONGER COLD FRONT WILL MOVE ACROSS THE REGION THIS
WEEKEND WITH A DRY BUT UNSEASONABLY COOL AIR MASS TO FOLLOW NEXT
WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
730 PM UPDATE...FCST ON TRACK. WARM FRONT WAS STILL S OF THE BUOYS.
MDT PCPN TRACKING EWD AROUND 26KT PER RADAR. THIS TAKES IT OUT OF
CT AT 2Z. BEHIND...WENT WITH PERIODS OF LIGHT RAIN AND DZ FOR THE
REMAINDER OF THE OVERNIGHT. ONLY LIGHT ACCUMS FOR MOST OF THE
AREA. IF THE WARM FRONT GETS CLOSE ENOUGH TO THE LI COAST
HOWEVER...SOME HEAVIER SHRA POSSIBLE IN THAT AREA.

A LIGHT FLOW OVERNIGHT. THE LIGHT FLOW AND SATURATED LOW LEVELS
SHOULD ALSO ALLOW FOR AREAS OF FOG.

BASED ON THE RAIN-COOLED AIR IN PLACE...PREFER THE COOLER MAV
GUIDANCE. DIURNAL TEMP TRENDS WILL BE SMALL WITH TEMPERATURES ONLY
CHANGING BY SEVERAL DEGREES.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
EARLY MORNING FOG/DRIZZLE ON WED WILL GIVE WAY TO WIDELY SCATTERED
SHOWERS IN THE AFTERNOON...WITH THE POSSIBILITY OF AN ISOLATED
THUNDERSTORM NW OF NYC. MARGINAL INSTABILITY IS FORECAST AS
SURFACE DEW POINTS APPROACH 70. THE WARM FRONT WILL BE IN CLOSE
PROXIMITY..BUT FOR THE TIME WILL KEEP WINDS NE IN THE MORNING AND
THEN VEER THEM AROUND TO THE E/SE IN THE AFT. THE NAM WRF BRINGS
THE WARM FRONT ACROSS THE AREA TUE NIGHT AND KEEPS IT JUST NORTH
THROUGH ON WED. CONFIDENCE IS LOW IN THIS SCENARIO AND STAYED
WITH THE MODEL SUITE WHICH SUPPORTED THE GFS AND THE FARTHER SOUTH
SOLUTION.

WITH THE CLOSE PROXIMITY OF THE WARM FRONT WED/WED NIGHT...THERE
SHOULD BE PLENTY OF CLOUD COVER WITH WARM...MUGGY CONDITIONS.
PREFERRED THE SLIGHTLY COOLER MAV GUIDANCE...WITH HIGHS MID 70S
TO AROUND 80. THIS IS STILL WELL ABOVE NORMAL. NORMAL HIGHS ARE
AROUND 70.

THE UPPER FLOW FEATURES A HIGH AMPLITUDE RIDGE JUST OFF THE EAST
COAST...AND A DEEP TROUGH OVER THE LOWER MS VLY. THUS...THE
UNUSUAL WARMTH AND HUMIDITY.

EXPECT ANOTHER FOGGY NIGHT WED NIGHT WITH LIGHT ONSHORE WINDS AND
SATURATED LOW-LEVELS. THERE IS THE POTENTIAL FOR DENSE FOG.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THE PERIOD STARTS WITH UNCERTAINTY OF WHERE THE SFC WARM FRONT WILL
BE THU MORNING. HAVE CONTINUED WITH A NON-NAM SOLN...KEEPING THE
BOUNDARY TO OUR S WITH A WAVE OF LOW PRES PASSING OVER OR JUST S OF
THE FORECAST AREA. RAIN WITH MUGGY CONDS AND AREAS OF FOG IN THE
MORNING WILL GRADUALLY GIVE WAY TO IMPROVING CONDS LATER IN THE
DAY AS THE LOW AND UPPER SHORTWAVE SLOWLY LIFTS TO THE NE AND HIGH
PRES BUILDS IN BEHIND IT.

UPPER PATTERN IS IN GOOD AGREEMENT ACROSS THE LOWER 48 THROUGH
FRI...WITH A NEARLY ZONAL FLOW WEST OF THE ROCKIES. PROBLEMS BEGIN
TO ARISE WITH THE NEXT LONGWAVE TROUGH DIGGING FROM THE PACIFIC NW
TO THE CENTRAL PLAINS THIS WEEKEND WITH LARGER DIFFERENCES IN
SHORTWAVE ENERGY ONCE IT MAKES IT TO THE NORTHEAST. THIS HAS
RESULTED IN DECREASED CONFIDENCE IN EXACT TIMING OF
PRECIPITATION...ESPECIALLY ON SAT AHEAD OF AND WITH COLD FROPA.
UPPER ENERGY AND LIFT IS LAGGING AND BOTH THE GFS AND EC ARE HINTING
AT MID ATLANTIC COASTAL LOW DEVELOPMENT AND INCREASING
FRONTOGENETIC FORCING DURING THE SAT NIGHT/SUN TIME PERIOD. SINCE
THE TIMING OF THE UPPER FEATURES ARE IN QUESTION...HAVE USED A
COMPROMISE OF THE UKMET/EC/GFS FOR THE WEEKEND AND ALTHOUGH THERE IS
A LONG DURATION OF POPS THIS WEEKEND...DON'T THINK IT WILL BE A
COMPLETE WASHOUT.

TEMPERATURES ARE EXPECTED TO BE ABOVE NORMAL THU AND FRI AND NEAR
NORMAL ON SAT WITH CLOUD COVER AND POSSIBLE SHOWERS. BEHIND THE
FRONT...IT WILL BE DRY BUT UNSEASONABLY COOL INTO EARLY NEXT
WEEK...WITH H85 TEMPS DROPPING TO NEAR 0C AND DAYTIME HIGHS
GENERALLY IN THE UPPER 50S TO LOWER 60S AND LOWS GENERALLY IN THE
40S...WHICH IS AROUND 10 DEGREES BELOW NORMAL FOR EARLY FALL.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A WARM FRONT WILL REMAIN JUST SOUTH OF NYC AND LONG ISLAND
TONIGHT. THE FRONT SHOULD LIFT THROUGH ON WED.

RAIN HAD SHIFTED MOSTLY TO LONG ISLAND/CT AS OF 00Z. AMPLE LOW
LEVEL MOISTURE AND CONTINUED LIGHT E-NE FLOW WILL PROMOTE
IFR/LIFR CONDS WITH LOW STRATUS...FOG AND DRIZZLE. CLOUD DECKS
WILL BE SLOW TO IMPROVE ON WED...WITH IFR CONDITIONS CONTINUING
THROUGH MUCH OF THE MORNING. AFTERNOON FCST RATHER UNCERTAIN...AND
MVFR CIGS COULD LINGER THROUGH THE AFTERNOON.

...NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: HIGH CONFIDENCE IN IFR CONDS OVERNIGHT...MEDIUM
CONFIDENCE ON LIFR OVERNIGHT INTO WED MORNING AND AMENDMENTS
POSSIBLE TO ADJUST TIMING. LOW CONFIDENCE IN VFR CONDS WED
AFTERNOON.

KLGA FCSTER COMMENTS: HIGH CONFIDENCE IN IFR CONDS OVERNIGHT...MEDIUM
CONFIDENCE ON LIFR OVERNIGHT INTO WED MORNING AND AMENDMENTS
POSSIBLE TO ADJUST TIMING. LOW CONFIDENCE IN VFR CONDS WED
AFTERNOON.

KEWR FCSTER COMMENTS: HIGH CONFIDENCE IN IFR CONDS OVERNIGHT...MEDIUM
CONFIDENCE ON LIFR OVERNIGHT INTO WED MORNING AND AMENDMENTS
POSSIBLE TO ADJUST TIMING. LOW CONFIDENCE IN VFR CONDS WED
AFTERNOON.

KTEB FCSTER COMMENTS: HIGH CONFIDENCE IN IFR CONDS OVERNIGHT...MEDIUM
CONFIDENCE ON LIFR OVERNIGHT INTO WED MORNING AND AMENDMENTS
POSSIBLE TO ADJUST TIMING. LOW CONFIDENCE IN VFR CONDS WED
AFTERNOON.

KHPN FCSTER COMMENTS: HIGH CONFIDENCE IN LIFR CONDS OVERNIGHT INTO
WED MORNING. LOW CONFIDENCE IN VFR CONDS WED AFTERNOON.

KISP FCSTER COMMENTS: HIGH CONFIDENCE IN LIFR CONDS OVERNIGHT
INTO WED MORNING. LOW CONFIDENCE IN VFR CONDS WED AFTERNOON.

OUTLOOK FOR 00Z THU-SUNDAY...

.WED NIGHT...IFR OR LIFR CONDS EXPECTED IN FOG AND LOW STRATUS.

.THU...MORNING MVFR/IFR EXPECTED. IMPROVEMENT TO VFR POSSIBLE
BY AFTERNOON.

.THU NIGHT-FRI NIGHT...VFR.

.SAT...VFR...POSSIBLY LOWER IN SCT SHOWERS.

.SUN...VFR.

&&

.MARINE...
EXPECTING TRANQUIL CONDITIONS ON THE COASTAL WATERS WITH WEAK
PRESSURE GRADIENTS IN PLACE WITH SUB SCA CONDITIONS FORECAST THROUGH
WEDNESDAY NIGHT.

SCA CONDS ARE POSSIBLE BEHIND A STRONG COLD FRONTAL PASSAGE THIS
WEEKEND. OTHERWISE...TRANQUIL CONDITIONS ARE EXPECTED ON THE WATERS.

&&

.HYDROLOGY...
AN UPDATED RAINFALL GRAPHIC HAS BEEN POSTED INDICATING AMOUNTS
EXPECTED FOR THE REMAINDER OF THE NIGHT. IN GENERAL...A FEW
HUNDREDTHS IN THE CITY AND W...WITH A FEW TENTHS OUT E. LOCALLY
HIGHER AMOUNTS POSSIBLE ON LI IF THE WARM FRONT GETS CLOSER THAN
CURRENTLY FCST...BUT THE PROB IS LOW ATTM.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...24/DW
NEAR TERM...JMC/DW
SHORT TERM...DW
LONG TERM...24
AVIATION...GOODMAN
MARINE...24/DW
HYDROLOGY...JMC/24/DW
Hazardous weather outlook, Oct 2, 4:20 AM EDT, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
420 AM EDT TUE OCT 2 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-030830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
420 AM EDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-030830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
420 AM EDT TUE OCT 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:00 AM EDTMarine Dense Fog AdvisoryOKX31 hr
Oct 3, 3:50 AM EDTDense Fog AdvisoryOKXBronx, Kings, Nassau, New York, Orange, Putnam and 5 more6 hr

Nearby

River Flood Warnings in New York, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.